You can view the current or previous issues of Diabetes Health online, in their entirety, anytime you want.
Click Here To View
Latest Insulin Pumps Articles
Popular Insulin Pumps Articles
Highly Recommended Insulin Pumps Articles
Send a link to this page to your friends and colleagues.
So you've decided to go on the pump and everything is going well: BGs are under control and the Dawn Phenomenon is a thing of the past. Then, suddenly you have an unexplainable high blood sugar. What do you do?
If you are wearing a pump, the most important thing you should know is that if your glucose is high you must act immediately. Being aggressive in the treatment of high BGs can prevent hyperglycemia from turning into diabetic ketoacidosis (DKA). Not only can DKA can be life threatening, it can also be very costly. The treatment of DKA requires hospitalization and the average cost is $6,400.
Insulin pumps use only quick acting insulin. This insulin is continually infused into the body, so longer acting insulin is not needed. Because of this, any interruption in the delivery of insulin can quickly lead to high BGs and DKA. While this is rare, pumpers need to know what to do.
The first and most important step in troubleshooting high BGs while on the pump is to determine if you are feeling all right. If you are sick with nausea and vomiting and you have large amounts of ketones in your urine, go to an emergency room directly. These symptoms are the first signs that you may be experiencing DKA and need to be treated by a physician. Other symptoms of DKA include, but are not limited to: thirst, increased urination, drowsiness, abdominal pain, rapid heartbeat, fever, sleepiness and warm, dry skin. (For a more comprehensive explanation of DKA see page 30 of the September issue of DIABETES HEALTH.)
If you haven't already done so, check with your health care provider for the amount of insulin you should take (via syringe) on your way to the hospital if you suspect DKA or are spilling ketones in your urine.
If BGs are high while on the pump and DKA is not a factor, insulin should be delivered with a syringe. An infusion set dislocation (or very infrequently a pump malfunction) may be the cause, but BGs need to be gotten under control before trying to troubleshoot the pump system.
There are several different systems to determine how much insulin you should take in these situations. A general guideline is that dividing 1500 by your total daily dose (in units) will give you the number of mg/dls your glucose will be lowered with one unit of insulin. As with any change in your dose regimen, consult with your health care provider for the system that will work best for you.
The following is a list of tips for managing high BGs on the pump provided by Elke Austenat, MD, from the Diabetes Night Clinic in Berlin, Germany.
1. If your BG level is approximately 400 mg/dl and you still feel OK, Austenat advises that you:
2. If BGs are 300 mg/dl or greater and you do not feel OK:
3. You do not feel OK and are showing some of the signs of DKA (nausea, vomiting, etc.):
Thanks to Elke Austenat, MD and Bruce Bode, MD for their contributions to this article.
0 comments - Dec 1, 1997
Diabetes Health is the essential resource for people living with diabetes- both newly diagnosed and experienced as well as the professionals who care for them. We provide balanced expert news and information on living healthfully with diabetes. Each issue includes cutting-edge editorial coverage of new products, research, treatment options, and meaningful lifestyle issues.